RHODE ISLANDS ̵
The patient whose account was documented in a case study of the New England Journal of Medicine. doctors, she used over-the-counter medicines to treat toothache.
"I'm weak and I'm blue," she told emergency room doctors.
Dr. Otis Warren, an on-duty physician at Miriam Hospital that night, diagnosed the woman with "acquired methaemoglobinaemia", a rare blood disease where the body did not receive enough oxygen. While the disorder can sometimes be genetic, in the case of a Rhode Island patient, it has been triggered by taking large amounts of a drug containing benzocaine, a common ingredient in topical painkillers and cough drops.
In 2018, the Food and Drug Administration issued a warning on benzocaine, advising children less than 2 years of age not to take products containing it. The agency also warned adults that benzocaine could cause methaemoglobinaemia, which could be "life-threatening and lead to death."
More than 400 cases of benzocaine-related methemoglobinemia have been reported since 1971.
After conducting tests, physicians found that hemoglobin and oxygen levels in the patient's blood in Rhode Island were low, which could put patients at risk for heart failure, coma, or death. Doctors subsequently apply an antidote called methylene blue, which improves his breathing and bluish skin tone. By the time she left the hospital, her symptoms had completely subsided.
This story was written by Erin Schumaker for ABC News.
© 2019 Cox Media Group.